Wednesday, December 7

The EMA warns of the serious dangers of prolonged use of drugs with ibuprofen and codeine

The EMA’s Safety Committee (PRAC) has recommended a change to the information on codeine and ibuprofen combination medicines to include a warning of serious harm, including death, especially when taken for prolonged periods at doses higher than recommended. recommended.

Codeine with ibuprofen is a combination of two medications, an opioid (codeine) and an anti-inflammatory (ibuprofen), used to treat pain. Repeated use of codeine with ibuprofen can lead to dependence (addiction) and abuse due to the codeine component.

The committee reviewed several tables of renal, gastrointestinal and metabolic toxicity related to cases of codeine abuse and dependence with ibuprofen combinations, some of which have resulted in patient death. Their conclusion is that when these types of drugs are taken in higher doses than recommended or over a long period of time, codeine with ibuprofen can damage the kidneys, preventing them from properly removing acids from the blood into the urine. Malfunctioning of the kidneys can also cause very low levels of potassium in the blood, which in turn can cause symptoms such as muscle weakness and dizziness. These findings will be included in the package inserts as new adverse effects.

highly prescribed drugs

“Non-steroidal anti-inflammatory drugs are one of the most prescribed pharmacological groups in Spain for different reasons, especially in osteoarticular affections, but also in other types of pain such as menstruation,” he explains. Science Media Center Luis Bujanda, a digestive system specialist, who recalls that these medications “are the main cause of gastrointestinal bleeding and other complications, such as intestinal perforations.” And he stresses: “It is also known that when they are associated with other types of drugs such as corticosteroids or anticoagulants, the negative intestinal effects are notably increased.”

This professor of Medicine at the University of the Basque Country explains that ibuprofen is the most commercialized non-steroidal anti-inflammatory drug in Spain, but clarifies that the combination with codeine is rare. And he clarifies: “Until now it has not been shown that the ibuprofen-codeine association notably increases the risk of intestinal complications, and less serious ones. It may also be due to the fact that this association is rarely prescribed in the population. From the digestive point of view, we do recommend restricting the use of anti-inflammatories and being careful in the population at risk, such as people with advanced age or with a lot of medication.

For Francisco López-Muñoz, professor of Pharmacology and Vice-rector for Research and Science at the Camilo José Cela University, he believes that the EMA measure is “quite adequate”, especially because “on many occasions, analgesic agents are consumed excessively. and some of them, like precisely codeine and ibuprofen, are considered to be innocuous drugs that hardly generate safety problems. These pharmacovigilance measures should always be welcomed, for the sake of greater safety in the consumption of medicines”.



www.eldiario.es